Alert archive / Idaho / Wind Advisories in 2008

Wind Advisory 14, NWS Missoula, MT

August 21, 2008Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at Aug 21, 2008, 11:51 AM MDT for Lemhi County, Idaho. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2008, 11:51 AM MDT (17:51 UTC)
Expired
Aug 21, 2008, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 211751
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1151 AM MDT THU AUG 21 2008

...GUSTY WINDS TO CONTINUE THROUGH THE AFTERNOON...

.A STRONG...SLOW MOVING COLD FRONT PUSHING THROUGH WESTERN MONTANA IS
PRODUCING A TIGHT SURFACE PRESSURE GRADIENT OVER FAR EAST CENTRAL
IDAHO. WINDS WILL CONTINUE TO BE STRONG AND GUSTY THROUGH THE
AFTERNOON AS THE FRONTAL BOUNDARY SLOWLY MOVES TO THE EAST. BUT WINDS
SHOULD GRADUALLY DECREASE IN SPEED AFTER 9 PM AND REMAIN BREEZY
THROUGH THE REST OF THE EVENING AS THE PRESSURE GRADIENT RELAXES.

IDZ009-010-220200-
/O.NEW.KMSO.WI.Y.0014.080821T1751Z-080822T0300Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
1151 AM MDT THU AUG 21 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE
EXPECTED THIS AFTERNOON. WINDS PRONE LOCATION...SUCH AS KRILEY AND
EZRA CREEK...COULD POTENTIALLY SEE STRONGER GUSTS IN EXCESS OF 50
MPH.

A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY
BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE
EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS75 KMSO 220145
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
745 PM MDT THU AUG 21 2008

IDZ009-010-220300-
/O.CON.KMSO.WI.Y.0014.000000T0000Z-080822T0300Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
745 PM MDT THU AUG 21 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE
WILL CONTINUE THROUGH 9 PM MDT. WINDS PRONE LOCATION...SUCH AS
KRILEY AND EZRA CREEK...COULD POTENTIALLY SEE STRONGER GUSTS IN
EXCESS OF 50 MPH.

A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY
BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE
EXTRA CAUTION.

$$
000 
WWUS75 KMSO 220256
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
856 PM MDT THU AUG 21 2008


IDZ009-010-220400-
/O.EXP.KMSO.WI.Y.0014.000000T0000Z-080822T0300Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
856 PM MDT THU AUG 21 2008

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING. 

THE SURFACE FRONT IS PUSHING OFF TO THE SOUTHEAST ALLOWING THE
PRESSURE GRADIENT TO GRADUALLY DECREASE THROUGH THE REMAINDER OF
THE EVENING. STILL COULD SEE SOME GUSTS NEAR 35 MPH NEAR
SHOWERS...BUT GENERAL WINDS WILL BEGIN TO WEAKEN AFTER 9 PM MDT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Aug 21, 9:54 AM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 21, 9:54 AM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
954 AM MDT THU AUG 21 2008

.UPDATE...MADE SOME MAJOR CHANGES TO POP...WEATHER...SKY AND QPF
GRIDS FOR TODAY.

&&

.DISCUSSION...LIGHT TO MODERATE PRECIPITATION CONTINUES THIS
MORNING ACROSS WEST CENTRAL MONTANA AS A STRONG UPPER LEVEL JET
STREAM NOSES INTO THE REGION AND INTERACTS WITH A STALLED FRONTAL
BOUNDARY. THE LATEST SATELLITE IMAGERY SUGGESTS THAT THE FRONT IS
FINALLY STARTING TO MOVE EAST AND THUS WITH IT...THE HEAVIER
PRECIPITATION. FAVORABLE JET LOCATION ALONG WITH BOTH SPEED AND
DIRECTIONAL SHEARING OF WINDS WITH ALTITUDE IS LEADING TO THE
DEVELOPMENT OF SOME ISOLATED THUNDERSTORMS ALONG AND JUST AHEAD OF
THE FRONT. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS
SOUTHWEST MONTANA THIS AFTERNOON AS THE FRONT MOVES EAST AND THEN
BEHIND THE FRONT OVER NORTHWEST MONTANA AS COLDER AIR ALOFT
ASSOCIATED WITH THE UPPER LEVEL TROUGH MOVES INTO THE REGION.
LATER THIS AFTERNOON IT APPEARS AS THOUGH ANOTHER ROUND OF
OCCASIONALLY MODERATE PRECIPITATION WILL DEVELOP. AT THIS TIME IT
APPEARS THE BULK OF THIS PRECIPITATION WILL BE MAINLY ACROSS
NORTHWEST MONTANA AND THEN MOVE EAST TOWARDS THE DIVIDE. HOWEVER
PRECIPITATION AMOUNTS WILL NOT BE NEARLY AS HIGH THIS AFTERNOON
GIVEN THE TYPE OF DYNAMICS AT PLAY.

&&

.AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE AREA
WIDE THROUGH THE DAY TODAY AS A COLD FRONT CONTINUES TO SLOWLY
MOVE THROUGH THE REGION. STRONGEST PRECIPITATION IS EXPECTED
MAINLY ACROSS SOUTHWEST/WEST CENTRAL MONTANA AND NORTH CENTRAL
IDAHO WHERE LOW VISIBILITY MAY OCCUR UNDER STRONGER PRECIPITATION
CORES. ADDITIONALLY...A CLOUD DECK BETWEEN 5000 TO 6000 FEET WILL
OBSCURE THE HIGHER TERRAIN AND PASSES. WINDS WILL BECOME BREEZY
THIS AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS ACROSS THE
NORTHERN ROCKIES.

&&

.PREV DISCUSSION... /ISSUED 358 AM MDT THU AUG 21 2008/

DISCUSSION...THE UPPER LEVEL TROUGH ASSOCIATED WITH A LOW
PRESSURE SYSTEM CURRENTLY MOVING INTO BRITISH COLUMBIA THIS
MORNING WILL CONTINUE TO PROPAGATE EASTWARD TODAY. DISTURBANCES
ROTATING CYCLONICALLY AROUND THIS LOW PRESSURE CENTER WILL
CONTINUE TO CREATE SHOWERS WITH EMBEDDED THUNDERSTORMS THROUGH
THE DAY TODAY. MANY OF THE DISTURBANCES ARE EASILY DETECTED ON
WATER VAPOR IMAGERY WITH THE STRONGEST DISTURBANCE MAKING LANDFALL
AT CURRENT TIME. THE STRONGER ENERGY MASS WILL PASS THROUGH NORTH
CENTRAL IDAHO AND WESTERN MONTANA DURING THE LATE MORNING TO
EARLY AFTERNOON PERIOD AND INTERACT WITH UPPER LEVEL DIVERGENCE
..CREATED BY A STRONG 300 MB JET...BRINGING STRONGER SHOWERS AND
ISOLATED THUNDERSTORMS. PRECIPITABLE WATER VALUES WILL BE LOWER
THAN YESTERDAY SO RAIN AMOUNTS WILL NOT BE QUITE AS IMPRESSIVE
TODAY...THOUGH STRONG SHOWERS WILL HAVE THE POTENTIAL TO CREATE
PONDING AND ISOLATED FLOODING.

HIGH TEMPERATURES TODAY WILL BE A CHALLENGE AS COLD AIR ADVECTION
AND OVERCAST SKIES WILL SIGNIFICANTLY DECREASE THE HEATING
POTENTIAL. DECREASED TEMPERATURES IN MOST LOCATIONS WITH A SMALL
DIURNAL CHANGE EXPECTED TODAY.

THE LOW PRESSURE TROUGH WILL MOVE EAST OF THE AREA BY EARLY
FRIDAY MORNING AS A HIGH PRESSURE RIDGE BUILDS OFF THE WEST COAST.
SHOWERS WILL LINGER IN THE GLACIER PARK REGION THROUGH FRIDAY
MORNING...BUT THE REST OF THE AREA CAN EXPECT WARMER TEMPERATURES
AND DRYING CONDITIONS THROUGH SATURDAY.

WARMER AND DRIER CONDITIONS ARE EXPECTED THROUGH SUNDAY AS A RIDGE
OF HIGH PRESSURE BUILDS OVER THE NORTHERN ROCKIES.
SUNDAY WILL LIKELY BE THE WARMEST DAY OF THE WEEK WITH
TEMPERATURES APPROACHING THE LOW TO MID 90S IN MOST VALLEY
LOCATIONS. FORECAST MODELS CONTINUE TO INDICATE A BREAK DOWN IN
THE RIDGE ON MONDAY...PUSHING A COLD FRONT THROUGH THE REGION.
MOST OF THE ENERGY AND MOISTURE WITH THIS SYSTEM WILL STAY NORTH
OF THE CANADIAN BORDER...SO MAIN IMPACT WILL BE COOLING
TEMPERATURES AND WINDY CONDITIONS WITH THE POTENTIAL FOR SOME
SHOWERS AND THUNDERSTORMS ACROSS MAINLY NORTHWEST MONTANA.

BEYOND MONDAY...FORECAST MODELS BEGIN TO DIVERGE. NEWEST GFS RUN
INDICATES A COOL AND MOIST CUT OFF LOW FROM CANADA DIGGING INTO THE
REGION ON WEDNESDAY. EUROPEAN ON THE OTHER HAND MAINTAINS A MORE OPEN...AND
WEAKER...TROUGH. BEING THAT THE GFS SOLUTION IS A FAIRLY RARE
OCCURRENCE THIS TIME OF YEAR...CONFIDENCE IN EUROPEAN SOLUTION IS
HIGHER...LEADING TO TEMPERATURES SLIGHTLY BELOW NORMAL FOR THIS
TIME OF YEAR WITH SHOWER ACTIVITY REMAINING MAINLY ACROSS
NORTHWEST MONTANA.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...DICKERSON
LONG TERM....VIA
AVIATION...DICKERSON

Nearby

Wind Advisories in Idaho, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.